Airway compromise due to angiotensin-converting enzyme inhibitor-induced angioedema: clinical experience at a large community teaching hospital

Chest. 2004 Aug;126(2):400-4. doi: 10.1378/chest.126.2.400.

Abstract

Study objective: To evaluate the incidence of airway compromise, clinical presentation and morbidity of angiotensin-converting enzyme inhibitor (ACEI)-related angioedema (AE).

Method: A retrospective chart review was conducted of all patients admitted to our hospital between 1996 and 2001 with the diagnosis of AE.

Results: A total of 70 charts on which a diagnosis of AE had been entered were reviewed. Of those, 45 patients (64%) had AE that was thought to be related to ACEI therapy. Of those 45 patients, 29 were women. The mean age was 62 years, and 41 (91%) were African-American. The duration of ACEI therapy before presentation varied from 1 day to 5 years postingestion. Twenty-one of 32 patients presented within 2 months of the initiation of therapy. The mean duration between the onset of symptoms and presentation to the hospital was 9 h. Lip and tongue swelling was seen in all patients. Pulmonary manifestations were noted in 17 of 45 patients (38%) [dyspnea 17 of 17 patients; stridor/respiratory failure, 5 of 17 patients; cough, 2 of 17 patients]. Dysphagia was noted in 9 of 45 patients, drooling of saliva in 8 of 45 patients, and pruritus in 6 of 45 patients. Ten of 45 patients had a history of AE. In five of those patients (50%), ACEI use was a presumed cause of the AE for the current hospital admission. Eighteen of 45 (40%) patients required ICU admission. The mean ICU length of stay was 2.2 days. Five of 45 patients required endotracheal intubation. The mean time spent receiving ventilation was 2.2 days. Discontinuation of the initiating agent and supportive care were the keys to therapy. All of our patients responded to supportive management, and there was no mortality.

Conclusion: Sixty-four percent of patients in this series had AE due to receiving an ACEI. The majority of the patients were African-American women. Most patients presented within 2 months of starting to receive the drug, although longer durations of therapy were not uncommon. Lip and tongue swelling was the most common airway manifestation. Based on our observations, the discontinuation of ACEI therapy and supportive management are the recommended approaches to therapy to prevent an untoward outcome.

MeSH terms

  • African Americans
  • Angioedema / chemically induced*
  • Angioedema / complications*
  • Angioedema / pathology
  • Angioedema / therapy
  • Angiotensin-Converting Enzyme Inhibitors / adverse effects*
  • Female
  • Humans
  • Intensive Care Units
  • Intubation, Intratracheal
  • Length of Stay
  • Lip / pathology
  • Male
  • Middle Aged
  • Retrospective Studies
  • Tongue / pathology

Substances

  • Angiotensin-Converting Enzyme Inhibitors